Hail, Whiteside
- When
- June 27, 2:12 PM CST
- Where
- Whiteside County, Morrison
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.817, -89.967
penny size hail on south side of town
A set of upper level disturbances combined with a semi-moist atmosphere to produce scattered thunderstorms across eastern Iowa and northern Illinois. A few of the storms pulsed severe and produced hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A set of upper level disturbances combined with a semi-moist atmosphere to produce scattered thunderstorms across eastern Iowa and northern Illinois. A few of the storms pulsed severe and produced hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 27, 2:05 PM CST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 305 PM CDT TUE JUN 27 2006 .SYNOPSIS... UNSETTLED AFTERNOON WEATHER FOR ONE MORE DAY IN THE AREA TODAY AS VIS SATELLITE IMAGERY INDICATES CU FIELD DEVELOPING ACROSS IA/IL/MN/WI/MO. RADAR TRENDS INDICATE SHOWERS AND THUNDERSTORMS DEVELOPING AS OF 19Z... WITH LARGEST CLUSTER IN NORTH CENTRAL MO AND LINE OF TALLEST CU/MOST SHOWERS FROM THERE THROUGH THE CWA TOWARD KMKE. SUBJECTIVE 12Z UPPER AIR ANALYSIS INDICATES WEAK NWLY FLOW AT 850MB OVER THE AREA AND DRIER AIR... WITH 850MB FRONT FROM MI THROUGH IL/IN AND TOWARD THE MS RIVER DELTA AND 8C+ DEWPOINTS POOLED AHEAD OF THE FRONT. UPPER LOW WAS LOCATED OVER HUDSON BAY WITH SECONDARY LOW OVER LK SUPERIOR/UP OF MI/WI. SEVERAL WEAK SHORTWAVES WERE EVIDENT ROTATING AROUND THE MAIN LOW IN WV... INCLUDING WAVES OVER NWRN MO/NERN KS AND ERN SD/WRN MN AT 19Z. 19Z MSAS ANALYSIS INDICATES WEAK SURFACE LOW OVER THE GREAT LAKES AND WEAK SFC FLOW THROUGHOUT THE REGION... WITH TROUGH EXTENDING FROM NRN LOWER MI THROUGH RNR IA INTO S CTRL NEB. && .SHORT TERM...TONIGHT AND TOMORROW... FORECAST FOCUS IS ON CONVECTIVE POTENTIAL TODAY AND TOMORROW. CU FIELD AND DEVELOPING TSRA INDICATE INSTABILITY AND LOW-LEVEL LAPSE RATES SUFFICIENT TODAY FOR STORMS TO PULSE UP AND HAVE MAINTAINED HIGH CHANCE POPS WITH SCATTERED WORDING FOR SHOWERS/TSTORMS THROUGH THE EVENING. SEVERE THREAT IS LIMITED BY LACK OF 0-6KM SHEAR... BUT FREEZING LEVELS ARE LOW /NEAR 10KFT/ AND THE STRONGER PULSES MAY CONTAIN MARGINALLY SEVERE HAIL. BELIEVE THAT THREAT IS ISOLATED AT BEST. DAMAGING WINDS NOT MUCH CONCERN DESPITE FAVORABLE PROFILE FOR MOMENTUM TRANSFER DUE TO LACK OF MOMENTUM /I.E. WEAK WIND SPEEDS/ BELOW 700MB. STORMS SHOULD WEAKEN AFTER SUNSET AND BECOME MORE SHOWERY THAN ANYTHING OVERNIGHT... MUCH LIKE THE LINGERING SHOWERS WITH ISOLATED THUNDER IN IA THIS MORNING. UPPER LOW CONTINUES TO DIG INTO THE GREAT LAKES TOMORROW AS IT PUSHES SLOWLY EASTWARD. WEAK SURFACE TROUGH WILL BE ALIGNED ROUGHLY ACROSS NRN MO AND MIGHT NICK THE CWA... BECOMING A FOCUS AGAIN TOMORROW AFTERNOON FOR DIURNAL STORMS. MEANWHILE... NRN TIER WILL BE CLOSER TO VORT MAX PROGGED TO ROTATE AROUND BASE OF THE UPPER LOW... WHICH WOULD PROVIDE ENOUGH LIFT WITH A BIT OF CONTRIBUTION FROM DAYTIME HEATING TO ALLOW SHOWERS/WEAK TSTORMS TO POP UP AGAIN. HAVE KEPT CHANCE POPS IN THE SRN/ERN AREAS FOR THAT REASON. CWA W OF MS RIVER AND N OF HWY 34 IS COVERED BY SLIGHT CHANCE POPS FOR TOMORROW FOR POTENTIAL OF ISOLATED SHOWERS/TSTORMS... THOUGH WRN AREAS ARE FARTHER FROM THE FORCING AND LESS LIKELY TO SEE PRECIP TOMORROW. ..MAYES.. .LONG TERM... WEDNESDAY THROUGH FRIDAY NIGHT SHOULD BE FAIRLY QUIET WITH FRONT WELL TO OUR SOUTH AND SURFACE HIGH MOVING SE THROUGH THE WESTERN GREAT LAKES REGION. VERY LITTLE DIFFERENCE BETWEEN MOS TEMP NUMBERS FOR WEDNESDAY NIGHT AND THURSDAY...BUT WHERE DIFFERENCES OCCURRED...STAYED CLOSE TO A BLEND OF MET/FWC GUIDANCE WHICH SEEMED TO HAVE A BETTER TRACK RECORD THE LAST FEW DAYS. BIG QUESTION FOR THIS PERIOD IS THURSDAY NIGHT/FRIDAY MORNING AND THE TIMING OF THE WARM AIR RETURN AND THUNDERSTORM POTENTIAL. BOTH THE GFS AND UKMET WERE LIFTING THE WARM FRONT THROUGH THE CWA LATE THURSDAY NIGHT AND WERE GENERATING SOME QPF. THE NAM WAS SLOWER WITH THE RETREATING SFC HIGH AND THEREFORE KEEPING THE WARM FRONT TO OUR SW UNTIL FRIDAY. WITH GOOD AGREEMENT BETWEEN THE UKMET AND GFS...DECIDED IT WAS WORTH AT LEAST OF MENTION SO INCLUDED SLIGHT CHANCE WORDING AT 06Z FRIDAY. IF THE GFS PANS OUT...THEN WE SHOULD BE IN THE WARM SECTOR AND CAPPED WITH NO APPARENT TRIGGER ON FRIDAY...SO KEPT IT DRY FOR NOW. SATURDAY THROUGH TUESDAY...MODELS ARE IN OVERALL AGREEMENT THAT PERSISTENT RIDGING WILL REMAIN OVER THE WESTERN U.S. WITH BROAD TROFINESS IN THE EAST. MODELS ALL BRING A COLD FRONT SOUTH IN THE NW FLOW EARLY IN THE PERIOD THEN HANG THE FRONT UP OVER THE MID MISSISSIPPI VALLEY THROUGH EARLY NEXT WEEK. THIS SHOULD SET THE REGION UP FOR AN ACTIVE PERIOD WITH SEVERAL ROUNDS OF THUNDERSTORMS OVER THE WEEKEND AND EARLY NEXT WEEK. THERE IS SOME DISAGREEMENT AMONG THE VARIOUS MODELS ON HOW FAR SOUTH THE FRONT WILL GO. THE MORE AMPLIFIED GFS IS THE MOST AGGRESSIVE...MOVING THE FRONT WELL INTO MO/IL BY THE END OF THE WEEKEND WHILE THE ECMWF/UKMET SOLUTIONS HANG THE FRONT UP ALONG OR JUST N OF THE IA/MO BORDER. CONSIDERING THAT WE ARE ENTERING MID-SUMMER...THE MORE NORTHERN SOLUTIONS OF THE EUROPEAN MODELS MAY BE CLOSER TO WHAT ACTUALLY HAPPENS. FOR THIS ISSUANCE...WEIGHTED THE FCST MORE TOWARD THE ECMWF...KEEPING TEMPS AT OR JUST ABOVE THE MEX NUMBERS THROUGH THE PERIOD AND CHC/SLGT CHANCE POPS IN MOST PERIODS. ...DLF... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 500 AM CDT TUE JUN 27 2006 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-281000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 500 AM CDT TUE JUN 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE WILL DEVELOP SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE AREA. IF DAYTIME HEATING IS STRONG ENOUGH...MARGINALLY SEVERE HAIL AND GUSTY WINDS ARE POSSIBLE FROM THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER UPPER LEVEL DISTURBANCE IS EXPECTED TO AFFECT THE AREA ON WEDNESDAY BRINGING ANOTHER CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. IF DAYTIME HEATING IS STRONG ENOUGH...MARGINALLY SEVERE HAIL AND GUSTY WINDS MAY BE POSSIBLE FROM THE STRONGER STORMS. CURRENT INFORMATION SUGGESTS A PERIOD OF ACTIVE WEATHER IS POSSIBLE FROM LATE FRIDAY NIGHT THROUGH MONDAY. A WARM FRONT IS EXPECTED TO STALL OUT ACROSS NORTHERN MISSOURI. THIS EAST WEST FRONT IS EXPECTED TO PROVIDE THE FOCUS FOR TWO OR POSSIBLY THREE THUNDERSTORM COMPLEXES THAT MAY AFFECT THE AREA. .SPOTTER INFORMATION STATEMENT... THE PROBABILITY OF SPOTTER ACTIVATION TODAY AND TONIGHT IS LOW.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
312 PM CDT TUE JUN 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM HAIL 1 ENE MORRISON 41.81N 89.95W
06/27/2006 M0.25 INCH WHITESIDE IL NWS EMPLOYEE
RETIRED NWS EMPLOYEE REPORTS PEA SIZE HAIL, HEAVY
RAINFALL, AND ESTIMATED 35 KNOT GUST. 1.5 MILES FROM
CENTER OF TOWN.
&&
ELLIOTTThe Quad Cities radar (KDVN), 56 km away, was scanning. The volume nearest the first event began at 20:13 UTC.
2 hail. Local standard time, as filed.
penny size hail on south side of town
from co-op observer; pea to nickel size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518928, 5518929.